Minnesota, 2018

Hail and Damaging Winds in Minnesota, June 8, 2018

June 8, 2018 · NWS FGF · 7 events in 2 counties and zones

Thunderstorms formed over eastern North Dakota during the mid afternoon of June 8th and spread eastward into the Red River Valley by the mid to late afternoon and early evening. These storms produced a few weak tornadoes and strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Thunderstorms formed over eastern North Dakota during the mid afternoon of June 8th and spread eastward into the Red River Valley by the mid to late afternoon and early evening. These storms produced a few weak tornadoes and strong wind gusts. Just north of Reynolds (ND), two semi trucks were blown over, which garnered a lot of media interest.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 8, 2:00 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Jun 8, 2:00 PM CST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
300 PM CDT Fri Jun 8 2018

.SHORT TERM...(This evening through Saturday)
Issued at 300 PM CDT Fri Jun 8 2018

KMVX radar shows the upper level circulation just east of Devils
Lake at 3:00pm, as does water vapor imagery. MLCAPE in location of
this activity is around 500 J/KG, and forcing looks to stay just
ahead of stronger instability and deep layer shear. This activity
is also out ahead of stronger surface vorticity, and will likely
remain ahead of stronger surface vorticity. Thus, severe
wind/hail and/or non-supercell tornado potential appears to be
very low (but not out of the question considering the upper low).

Increased PoPs along the expected track of the upper low since it
appears showers/thunder will hold together into the evening. CAMs
agree, with 0.25-0.50 inch of rain possible.

Upper ridging builds into the region for Saturday, although
confidence in details are low. Most areas tonight into Saturday
will remain dry.

.LONG TERM...(Saturday night through Friday)
Issued at 300 PM CDT Fri Jun 8 2018

As upper ridging across the northern Plains pushes eastward late in
the weekend, a strong upper trough will propagate north and east out
of the Pacific Northwest. Breezy, warm, and dry conditions can be
expected through the first half of the day Sunday before a
developing surface low begins to track towards the area. This system
will allow precipitation chances to return by the end of the weekend
and continue into the start of the new work week. Strong to severe
storms could be possible as a fairly strong cold front passes from
west to east but the best chances for this could hinge on the timing
of the frontal passage.

As the surface low slowly tracks through the area on Monday,
precipitation chances linger throughout the day before finally
clearing out Monday night. Breezy and cool conditions will follow in
the wake of the cold front with high temperatures to start the work
week back down to around, or even slightly below, normal values (low
to mid 70s).

The cooler temperatures look to continue through the rest of the
period with periodic chances here and there for showers or
thunderstorms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1241 PM CDT Fri Jun 8 2018

Showers with embedded thunder the main concern for today.
Attempted to time the better chances for this to occur in each
forecast. There is a decent potential for MVFR cigs Saturday
morning along and east of the Red River Valley.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...TG
LONG TERM...Lee
AVIATION...TG
Hazardous weather outlook, Jun 8, 1:40 PM CST, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
240 PM CDT Fri Jun 8 2018

MNZ001>003-007-008-013>015-022-027>032-040-NDZ016-026>030-038-039-
049-052-053-091200-
West Polk-Norman-Clay-West Marshall-East Marshall-Pennington-
Red Lake-East Polk-Mahnomen-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Eastern Walsh County-
Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-
Sargent-Richland-
240 PM CDT Fri Jun 8 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms will occur across a portion of the
region into the evening. A few storms may become strong to severe,
with hail up to an inch, winds up to 60 mph, and a brief tornado
possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms appear likely Sunday night into Monday. Some of
these thunderstorms could become severe Sunday night with
damaging wind gusts the main threat. A few locations could also
see heavy rain and localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ004>006-009-016-017-023-024-NDZ006>008-014-015-024-054-091200-
Kittson-Roseau-Lake Of The Woods-North Beltrami-North Clearwater-
South Beltrami-South Clearwater-Hubbard-Towner-Cavalier-Pembina-
Benson-Ramsey-Eddy-Western Walsh County-
240 PM CDT Fri Jun 8 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms are possible into the evening hours. The
probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms appear likely Sunday night into Monday. Some of
these thunderstorms could become severe Sunday night with
damaging wind gusts the main threat. A few locations could also
see heavy rain and localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Jun 8, 2:20 PM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
320 PM CDT FRI JUN 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     FUNNEL CLOUD     5 N VALLEY CITY         47.00N 98.02W
06/08/2018                   Barnes             ND   911 CALL CENTER

            CALL FROM VALLEY CITY WARNING POINT WITH REPORT OF A
            FUNNEL CLOUD

&&

NC
Local storm report, Jun 8, 3:12 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
412 PM CDT FRI JUN 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TORNADO          6 SE TOWER CITY         46.86N 97.59W
06/08/2018                   Cass               ND   TRAINED SPOTTER

            CALL FROM A SPOTTER WITH A REPORT OF A TORNADO ON THE
            GROUND

&&

NC
Special weather statement, Jun 8, 3:21 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
421 PM CDT FRI JUN 8 2018

NDZ026-027-054-082215-
Nelson ND-Western Walsh County ND-Grand Forks ND-
421 PM CDT FRI JUN 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRAND FORKS...
NORTHEASTERN NELSON AND SOUTHWESTERN WALSH COUNTIES UNTIL 515 PM
CDT...

At 420 PM CDT, the public reported a funnel cloud near Michigan, or
35 miles east of Devils Lake, moving northeast at 15 mph.

Dime size hail will be possible with this storm.

This thunderstorm will be near...
  Petersburg around 425 PM CDT.
  Whitman around 435 PM CDT.
  Dahlen around 505 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4831 9800 4821 9786 4820 9786 4819 9783
      4812 9772 4796 9809 4809 9827
TIME...MOT...LOC 2120Z 230DEG 11KT 4808 9810

JH
Local storm report, Jun 8, 3:26 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
426 PM CDT FRI JUN 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     TORNADO          2 NW MICHIGAN           48.05N 98.15W
06/08/2018                   Nelson             ND   TRAINED SPOTTER

            SHORT LIVED TORNADO ON THE GROUND FOR A FEW MINUTES
            BEFORE LIFTING

&&

NC
Local storm report, Jun 8, 3:37 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
437 PM CDT FRI JUN 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     1 N REYNOLDS            47.69N 97.11W
06/08/2018                   Grand Forks        ND   BROADCAST MEDIA

            TWO SEMIS FLIPPED OVER ON I-29 DUE TO WINDS

&&

NC

The radar

The Fargo/Grand Forks radar (KMVX), 48 km away, was scanning. The volume nearest the first event began at 21:54 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Polk

When
June 8, 3:55 PM CST to 3:57 PM CST
Where
Polk County, 2.27 mi SSW of Davidson
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
47.850, -96.890

A few 4 to 6 inch diameter tree branches were blown down in a farm yard.

Thunderstorm Wind, Polk

When
June 8, 4:00 PM CST
Where
Polk County, 4.44 mi NW of Eldred
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
47.730, -96.860

Several 4 to 6 inch diameter branches were blown down in shelterbelts in northeast Tynsid and northwest Roome townships.

Thunderstorm Wind, Polk

When
June 8, 4:40 PM CST
Where
Polk County, 1.56 mi ESE of Burwell
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
47.740, -96.490

Tree damage was noted in shelterbelts.

Hail, Polk

When
June 8, 4:45 PM CST
Where
Polk County, 2.27 mi NNW of Beltrami
Measured
1 in hail
Reported by
Public
Coordinates
47.580, -96.550

Dime to quarter sized hail fell with heavy rain.

Thunderstorm Wind, Polk

When
June 8, 5:25 PM CST
Where
Polk County, 0.47 mi W of Fertile
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
47.530, -96.290

Several 4 to 6 inch diameter tree branches were blown down.

Hail, Norman

When
June 8, 6:02 PM CST
Where
Norman County, 1.46 mi NNW of Gary
Measured
1.5 in hail
Reported by
Public
Coordinates
47.400, -96.280

Heavy rain and strong winds were also noted. Large tree branches were blown down around the yard.

Hail, Norman

When
June 8, 6:25 PM CST to 6:35 PM CST
Where
Norman County, 0.83 mi NE of Waukon
Measured
1 in hail
Reported by
Public
Coordinates
47.380, -96.120

Heavy rain and dime to quarter sized hail was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 752171, 752172, 752173, 752174, 752175, 752176, 752177.